Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 309, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Oct 20, 2016, 1:07 AM CDT for Cooke County, Denton County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2016, 1:07 AM CDT (06:07 UTC)
- Expired
- Oct 20, 2016, 1:34 AM CDT
- In force
- 27 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cooke County, TX, Denton County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 105 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 6.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
607
WUUS54 KFWD 200607
SVRFWD
TXC097-121-200700-
/O.NEW.KFWD.SV.W.0309.161020T0607Z-161020T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
107 AM CDT THU OCT 20 2016
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DENTON COUNTY IN NORTH CENTRAL TEXAS...
SOUTHEASTERN COOKE COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 200 AM CDT
* AT 106 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINDSAY...OR
9 MILES SOUTHWEST OF GAINESVILLE...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
LINDSAY AROUND 110 AM CDT.
LAKE KIOWA AROUND 135 AM CDT.
RAY ROBERTS PARK JOHNSON BRANCH AROUND 145 AM CDT.
RAY ROBERTS PARK ISLE DU BOIS AROUND 150 AM CDT.
PILOT POINT AROUND 155 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE VALLEY
VIEW.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 478 AND 498.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION GET INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3364 9694 3330 9695 3340 9738 3342 9738
3366 9732
TIME...MOT...LOC 0606Z 288DEG 22KT 3356 9728
HAIL...1.00IN
WIND...60MPH
$$
STALLEY1 follow-up statement
805
WWUS54 KFWD 200634
SVSFWD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
134 AM CDT THU OCT 20 2016
TXC097-121-200643-
/O.CAN.KFWD.SV.W.0309.000000T0000Z-161020T0700Z/
DENTON TX-COOKE TX-
134 AM CDT THU OCT 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DENTON AND
SOUTHEASTERN COOKE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3364 9694 3330 9695 3340 9738 3342 9738
3366 9732
TIME...MOT...LOC 0631Z 288DEG 22KT 3351 9709
$$
STALLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 12:28 AM CDT, 39 minutes earlier.
Area forecast discussion, Oct 20, 12:28 AM CDT, 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 1228 AM CDT Thu Oct 20 2016 .AVIATION... 06 UTC TAF Cycle Concerns---Main concern continues to be timing of convection and FROPA. Otherwise, VFR should prevail with breezy north winds. For the Metroplex TAF sites---Convection continues to move towards the east and southeast from near DYX to 0F2. There is a relative minimum in convection near RPH at this time. In general, convection has not been nearly as impressive as initially thought and I've spent the last hour or so contemplating whether or not to remove TS all together. The HRRR has done a pretty fair job with the overall placement of convection this evening and a majority of the convective forecast relies on this solution. The current Metroplex TAFs reflect a wind shift to the northwest associated with the leading edge outflow/cold front to the northwest per upstream observations. This boundary should reach Metroplex TAF sites around 07 UTC. Convection atop the shallow frontal slope has struggled some, but a re-invigoration of activity is expected and as a result, I'll continue to TEMPO TS from 08 to 11 UTC. North winds will increase in the wake of the front/convection due to good surface pressure rises. The strong north winds should result in good dry/cold air advection and this is expected to limit the potential for MVFR post-frontal stratus. Moreover, upstream observations across OK/TX panhandle reveal VFR ceilings (outside of convection) and this further supports a mainly VFR TAF. Clearing, heating at the surface and good cold air advection aloft should steepen low level lapse rates. This will foster good momentum transfer resulting in gusty north winds with gusts to near 25 knots. Skies should clear through the day and winds will subside towards sunset Thursday. For the Waco TAF site---VFR will prevail with a threat for convection early Thursday morning. Hi-res guidance suggests that the threat for convection impacting the terminal directly may be a little lower than previously thought. As a result, I'll carry VCTS as opposed to TEMPO TS this morning. Breezy north winds, but VFR is expected in the wake of the front. 24-Bain && .UPDATE... The cold front is quickly surging through southern Oklahoma and Northwest Texas and is expected to reach our far northwestern counties before 11 pm. The front is currently undercutting storms around the Vernon and Frederick area that were strong and even reached severe limits for a short time. The environment ahead of the storms is still unstable and capable of supporting strong storms. The window for strong storms is closing but still a possibility in our northwest counties through at least midnight. Overnight, a strong storm or two cannot be ruled out completely but with the steady forward progress of the front quickly undercutting any development along the leading edge and the best upper level lift moving east with the upper level trough, the potential for stronger storms is not as high. No significant changes were needed for the overnight period but adjusted hourly trends and especially dewpoints based on latest observations and new guidance. Breezy and noticeably cooler air will arrive with the front but noticeably drier air will lag a few hours. New guidance suggests some of the best rain may now be across the northeastern half of the region, closer to the track of the upper level trough, and made some adjustments to the PoP trends as a result. JLDunn && .PREV DISCUSSION... /ISSUED 313 PM CDT Wed Oct 19 2016/ Only a few more hours to go before temperatures begin to feel like they are supposed to for this time of year. The cold front is currently located across Kansas, northwest Oklahoma, and The Texas Panhandle. 2 PM temperature readings were in the mid to upper 80s in North and Central Texas, dropped to the low 80s near Childress, and were already in the 60s in Amarillo and Dalhart. With the cold front moving into the area tonight, the 90s will go away for a while at least. Over the next seven days, the cold front and associated rain chances are the main forecast challenge. The front is expected to move into the the northwestern portion of our area after 10 PM, and slowly move northwest to southeast through the night. Rain chances will rise to around 70 to 80 percent for some areas, with much of this occurring in a one to three hour period as the front moves through. The gridded forecast database will show the hourly progression of the chances for rain and wind shift as the system moves across North and Central Texas. There will be a brief window just before midnight, where a severe thunderstorm is possible, especially along the Red River. After the front moves through overnight and Thursday morning, we will be left with seasonable temperatures, with highs returning to the 70s and morning lows in the 40s and 50s by early Friday. Rain is not anticipated through this weekend and temperatures will moderate back into the upper 70s to near 80. By late next week, the synoptic scale models beginning to come into better agreement in brining rain chances back to North and Central Texas by the end of next week and next weekend. Fox && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 53 73 52 77 57 / 0 0 0 0 0 Waco 50 76 47 79 54 / 0 0 0 0 0 Paris 49 72 48 75 52 / 0 0 0 0 0 Denton 47 72 48 76 53 / 0 0 0 0 0 McKinney 49 71 48 75 53 / 0 0 0 0 0 Dallas 53 73 53 77 57 / 0 0 0 0 0 Terrell 51 73 49 76 54 / 0 0 0 0 0 Corsicana 52 75 50 77 54 / 0 0 0 0 0 Temple 51 76 48 78 54 / 0 0 0 0 0 Mineral Wells 47 73 47 78 53 / 0 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 24/82
Hazardous weather outlook, Oct 19, 3:25 PM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 325 PM CDT WED OCT 19 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 325 PM CDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS MOST OF NORTH TEXAS TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. A FEW STORMS COULD BE STRONG WITH GUSTY WINDS AND HAIL. OTHERWISE...FREQUENT LIGHTNING WILL BE THE MAIN THREAT. GUSTY NORTH WINDS AND COOLER TEMPERATURES WILL IMMEDIATELY FOLLOW THE FRONTAL PASSAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANY LINGERING THUNDERSTORMS ALONG THE COLD FRONT WILL COME TO AN END THURSDAY MORNING. LIGHTNING WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DUNN
In the hours before
Special weather statement, Oct 20, 12:27 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1227 AM CDT THU OCT 20 2016
TXZ091-092-200600-
MONTAGUE TX-COOKE TX-
1227 AM CDT THU OCT 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTAGUE AND COOKE
COUNTIES UNTIL 100 AM CDT...
AT 1227 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FORESTBURG...OR 17 MILES SOUTHEAST OF NOCONA...MOVING EAST AT
35 MPH.
WINDS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...MUENSTER...ST. JO...LINDSAY...CALLISBURG...
FORESTBURG...LAKE KIOWA...RAY ROBERTS PARK JOHNSON BRANCH AND VALLEY
VIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3395 9694 3342 9695 3344 9757 3391 9754
3391 9748 3383 9746 3382 9738 3388 9733
3386 9733 3386 9726 3392 9721 3386 9717
3376 9719 3372 9711 3382 9705 3385 9709
3384 9703 3395 9700
TIME...MOT...LOC 0527Z 264DEG 31KT 3359 9753
58Special weather statement, Oct 20, 1:00 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
100 AM CDT THU OCT 20 2016
TXZ092-093-103-200700-
GRAYSON TX-COOKE TX-DENTON TX-
100 AM CDT THU OCT 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAYSON...NORTHERN
DENTON AND SOUTHERN COOKE COUNTIES UNTIL 200 AM CDT...
AT 100 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MUENSTER...OR 10 MILES WEST OF GAINESVILLE...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...SANGER...WHITESBORO...PILOT POINT...AUBREY...
KRUGERVILLE...COLLINSVILLE...LINDSAY...CALLISBURG...LAKE KIOWA...RAY
ROBERTS PARK JOHNSON BRANCH...RAY ROBERTS PARK ISLE DU BOIS...
TIOGA...VALLEY VIEW AND SADLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3376 9683 3325 9684 3338 9738 3343 9739
3373 9735 3372 9711 3373 9709 3376 9708
TIME...MOT...LOC 0600Z 288DEG 22KT 3361 9734
STALLEYThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 12:27 AM CDT | Special Weather Statement | FWD | Cooke | 33 min |
| Oct 20, 1:00 AM CDT | Special Weather Statement | FWD | Cooke | 60 min |
| Oct 20, 3:27 AM CDT | Special Weather Statement | FWD | Tarrant | 48 min |
| Oct 20, 4:06 AM CDT | Special Weather Statement | FWD | Dallas | 39 min |
| Oct 20, 4:44 AM CDT | Special Weather Statement | FWD | Collin | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.